Thunderstorm Wind, Larimer
- When
- July 2, 2:35 PM MST
- Where
- Larimer County, Loveland Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.450, -105.020
Severe thunderstorms produced damaging winds, large hail and flash flooding across parts of Larimer, Lincoln, Morgan and Washington Counties. Strong thunderstorm wind gusts to 83 mph were reported in Morgan County, near Brush.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging winds, large hail and flash flooding across parts of Larimer, Lincoln, Morgan and Washington Counties. Strong thunderstorm wind gusts to 83 mph were reported in Morgan County, near Brush. Several small trees and power lines were downed. The wind downed a power pole during a rodeo, forcing the evacuation of the fairgrounds for the first time in its history. Large hail up to the size of quarters was also observed. Rainfall of 2.61 inches was measured just west of Brush, most of which fell in less than 45 minutes.
In addition, heavy rain caused flash flooding along and south of a line extending from Brush to around Midway, west of Akron. Floodwaters up to 1 foot in depth inundated streets and yards around Brush. Some houses, small businesses, and the hospital in Brush were flooded. Several patients had to be moved to the inner hallways of the building. High water forced the closure of State Highway 34, between Brush and Akron. Heavy rain also caused flash flooding over northern Lincoln County. State Highway 71, north of Limon, was covered in 2 to 3 feet of water; and several county roads were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 2:13 PM MST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 313 PM MDT WED JUL 2 2008 .SHORT TERM...RADAR AND SATELLITE PICTURES ARE SHOWING CONVECTION DEVELOPING OVER THE FOOTHILLS AND MOUNTAINS. NOTHING MUCH OUT ON THE PLAINS YET. THERE IS A CUMULUS FIELD DENOTING A DECENT BOUNDARY FROM JUST NORTHEAST OF CHEYENNE...ACROSS NORTHEASTERN WELD COUNTY TO JUST NORTHEAST OF AKRON. WATER VAPOR PICTURES INDICATE SOME SYNOPTIC SCALE ENERGY UPSTREAM MOVING SOUTHEASTWARD DOWN THE FRONT SIDE OF THE RIDGE AXIS. SURFACE DEW POINTS ARE IN THE 40S TO LOWER 50S F OVER THE PLAINS AND LOWER FOOTHILLS. LOW LEVEL WINDS ARE MAINLY EAST TO SOUTHEASTERLY OVER THE PLAINS...BUT FAIRLY WEAK IN SPEED. MODELS KEEP US IN WEAK WEST-NORTHWESTERLY FLOW OVERNIGHT AND THURSDAY. THE QG VERTICAL VELOCITY FIELDS DO SHOW SOME WEAK UPWARD MOTION FOR THE FORECAST AREA OVERNIGHT INTO THURSDAY...THEN BENIGN ENERGY FOR THURSDAY AFTERNOON. THE LOW LEVEL WIND AND PRESSURE FIELDS HAVE A SURGE AND UPSLOPE BOUNDARY LAYER FLOW FOR THE PLAINS AND FOOTHILLS THIS EVENING AND TONIGHT. EAST TO SOUTHEASTERN FLOW IS INDICATED ON THURSDAY. FOR MOISTURE...THE NAM HAS PLENTY IN THE LOWER AND MID LEVEL OVER THE EAST AND FOOTHILLS OVERNIGHT WELL THROUGH THURSDAY. THE GFS SHOWS THE STRATUS TOO...BUT NOT TO THE EXTENT OF THE NAM. DEW POINT PROGGS HAVE 50S F ALL NIGHT AND ALL OF THURSDAY FOR THE PLAINS AND LOWER FOOTHILLS. PRECIPITABLE WATER VALUES RANGE FROM 0.80 TO 1.40 INCHES OVERNIGHT THROUGH THURSDAY...HIGHEST TONIGHT. MODELS SHOW A THETA-E AXIS OVER THE PLAINS AND FOOTHILLS THIS EVENING...SAGGING SOUTHWESTWARD THROUGH THE NIGHT. THE BEST CAPE THIS EVENING...IS OVER THE FOOTHILLS... ADJACENT PLAINS...AND PALMER RIDGE. IT IS SIMILAR ON THURSDAY. LAPSE RATES ARE FAIRLY STEEP THIS EVENING...BUT ON THURSDAY THE EASTERN TWO-THIRDS OF THE PLAINS ARE PRETTY CAPPED. THE QPF FIELDS HAVE DECENT MEASURABLE PRECIPITATION OVER THE PLAINS OVERNIGHT ...WITH LESS AMOUNTS FOR LATE DAY THURSDAY. WITH CURRENT REAL DATA IN MIND...ALONG WITH THE BOUNDARIES AROUND...THE PROGGED SURGE...AND THE SYNOPTIC SCALE EXPECTED WILL GO WITH 30%-40%S THIS EVENING... DECREASING LATE. ON THURSDAY WILL GO WITH 10%-30%S FOR LATE DAY. FOR TEMPERATURES...THURSDAYS HIGH ARE 3-7 C COOLER THAN TODAYS. .LONG TERM...UPPER LEVEL RIDGE WILL MAKE SLOW EWRD PROGRESS ACROSS THE CNTRL ROCKY MTN REGION THRU THE WEEKEND. CONSEQUENTLY WE/LL SEE STEADY DRYING AND WARMING EACH DAY WITH NWLY FLOW TRANSITIONING TO NEAR ZONAL FLOW BY SATURDAY. ALTHO MODELS SHOW A WEAK SHORTWAVE CLIPPING THE NERN CORNER OF THE STATE LATE ON SUNDAY...ABOUT THE SAME TIME A WEAK SFC FRONT BACKS INTO THE AREA. FOR THAT REASON WILL RAISE POPS OUT THAT WAY BY 10 PCT. OTHERWISE STG DAYTIME HEATING SHOULD MANAGE TO SPARK ISOLD/WDLY SCT T-STORMS EACH AFTERNOON AND EVENING IN AND NEAR THE MTNS AND OVER THE PALMER DIVIDE. TEMPS ALOFT WILL WARM 1-2C EACH DAY WITH 700MB NEAR 18C BY SUN EQUATING TO LOWER/MID 90S ON THE PLAINS. EARLY NEXT WEEK AS THE UPPER RIDGE AXIS SHIFTS EAST OF THE FRONT RANGE MODELS SHOW A RESURGENCE OF LOW LEVEL MOISTURE INTO THE AREA ON S-SELY WINDS UNDERCUTTING THE RIDGE. LOOK FOR CONVECTION TO SLOWLY PICK UP AGAIN INITIALLY IN THE HIGH COUNTRY...IN AREAS SOUTH OF I-70...BUT AS THE WEEK GOES ON SHOULD SEE A GRADUAL INCREASE IN STORM COVERAGE AREAWIDE. FOR NOW WILL MAKE ONLY MINOR UPWARD ADJUSTMENTS TO POP GRIDS BEYOND MONDAY. FINALLY EXPECT TO SEE ONLY MINOR DAILY VARIATIONS IN TEMPERATURES THRU THURSDAY. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS THROUGH ABOUT 04Z. WINDS GUSTS TO 40 MPH ARE POSSIBLE WITH THE STORMS...ALONG WITH MEASURABLE RAINFALL. THERE IS A THREAT OF IFR CEILINGS DEVELOPING AFTER 09Z TONIGHT...WITH MOIST LOW LEVEL UPSLOPE FLOW DEVELOPING. VFR SHOULD RETURN BY 17Z THURSDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RJK/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT WED JUL 02 2008 COZ030>051-031200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1050 AM MDT WED JUL 02 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS... FOOTHILLS...AND THE NORTHEAST CORNER OF THE PLAINS BY EARLY AFTERNOON. THE REST OF THE PLAINS WILL SEE SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP BY MID AFTERNOON. MOISTURE AND THE WIND PROFILE ARE BETTER TODAY SO A FEW OF THE STORMS COULD BE SEVERE OVER THE EASTERN HALF OF THE PLAINS. THE STORMS COULD PRODUCE WIND GUSTS OVER 60 MPH AND LARGE HAIL. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH A GOOD PORTION OF THE EVENING...BEFORE GRADUALLY TAPERING OFF FROM WEST TO EAST ACROSS THE AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOIST UPSLOPE FLOW ON THURSDAY MAY PRODUCE SCATTERED SHOWERS AND AFTERNOON THUNDERSTORMS. BECAUSE OF RELATIVELY COOL AND STABLE CONDITIONS ON THE PLAINS...THUNDERSTORMS SHOULD BE CONFINED MAINLY TO HIGHER AREAS IN AND NEAR THE FOOTHILL AND PALMER DIVIDE. A FEW OF THESE STORMS WILL BE CAPABLE OF BRIEF HEAVY RAINFALL AND SMALL HAIL. ON INDEPENDENCE DAY AND SATURDAY...THE CHANCE FOR THUNDERSTORMS SHOULD SIGNIFICANTLY DECREASE AS MUCH DRIER AND WARMER CONDITIONS BENEATH A STRONG HIGH PRESSURE RIDGE SPREAD OVER THE AREA. FOR SUNDAY THROUGH TUESDAY...THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE AGAIN AS LOW LEVEL MOISTURE SLOWLY RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS THIS AFTERNOON. RJK/BAKER
The Cheyenne radar (KCYS), 80 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
3 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.
Floodwaters, up to one foot in depth, caused extensive flooding in Brush. Streets and yards were flooded, and the high water entered several homes.
Heavy rain forced the closure of State Highway 34.
Heavy rain caused flash flooding near mile marker 213, along State Highway 71. Floodwaters, 2 to 3 feet in depth, covered the highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118947, 118654, 118655, 118659, 118658, 118657, 118665, 118666, 118670.